Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 127, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 20, 2014, 11:05 PM CDT for Zavala County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 11:05 PM CDT (04:05 UTC)
- Expired
- Aug 20, 2014, 11:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 59 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 4.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2482 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
370 WUUS54 KEWX 210405 SVREWX TXC507-210445- /O.NEW.KEWX.SV.W.0127.140821T0405Z-140821T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1105 PM CDT WED AUG 20 2014 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ZAVALA COUNTY... * UNTIL 1145 PM CDT. * AT 1103 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRYSTAL CITY...AND MOVING NORTH AT 15 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE LA PRYOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2903 10003 2903 9960 2867 9971 2866 9996 TIME...MOT...LOC 0405Z 176DEG 15KT 2873 9983 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:21 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 20, 9:21 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 921 PM CDT WED AUG 20 2014 .UPDATE... UPDATE REFLECTS THE ADDITION OF LOW CHANCE EVENING POPS OVER WESTERN COUNTIES. PRECIPITABLE WATER VALUES AROUND 2 INCHES...AS INDICATED BY THE NAM AND SOME HIGHER RES MODELS OVER THE RIO GRANDE PLAINS...WILL SPREAD NW TOWARD DRT THIS EVENING. THE 18Z NAM HAD A DECENT DEPICTION OF QPF FOR THE EVENING STORMS THAT ARE MAINLY SOUTH OF HWY 90 SO FAR. THE NEWLY ARRIVED 00Z NAM SHOWS LESS ACTIVITY IN THE EVENING AND MORE ACTIVITY OVERNIGHT. WE ARE EXPECTING THE DEEP LAYER OF LOW LEVEL NOCTURNAL WINDS TO DISPERSE SOME OF THE MOISTURE POOLING ALONG THE RIO GRANDE...AND SHOW NO MENTION OF CONVECTION PAST 06Z. SOME COSMETIC CHANGES WERE ALSO MADE TO SKY CONDITION. THE REST OF THE AFTERNOON FORECAST PACKAGE IS IN GOOD SHAPE. && .PREV DISCUSSION... /ISSUED 625 PM CDT WED AUG 20 2014/ AVIATION... ISOLATED CONVECTION EARLY THIS EVENING SHOULD END BY SUNSET OR SHORTLY AFTER. DO NOT EXPECT CONVECTION TO IMPACT TERMINALS SO HAVE NOT INCLUDED IN THE FORECAST. MID AND UPPER LEVEL HIGH PRESSURE CONTINUES TO BUILD ACROSS THE REGION FOR NEXT SEVERAL DAYS WITH LATE NIGHT AND EARLY MORNING LOW CLOUDS AND MODERATE SOUTHEAST WINDS. VRF CONDITIONS WILL PREVAIL THROUGH THE EVENING THEN LOW CLOUDS BEGIN TO DEVELOP 08Z-09Z AT THE I-35 SITES WITH MVFR CIGS THROUGH 15Z. KDRT COULD SEE ANOTHER BRIEF PERIOD OF LOW CLOUDS WITH MVFR CIGS SO INCLUDED A TEMPO GROUP FROM 13Z-15Z. VFR CONDITIONS EXPECTED AFTER 15Z. AT THE START OF THIS FORECAST PERIOD SE WINDS WILL BE NEAR 15 KNOTS WITH GUSTS TO NEAR 25 KNOTS. AFTER SUNSET SHOULD LOOSE SOME OF THE GUSTS WITH PREVAILING WIND SPEEDS NEAR 15 KNOTS THROUGH 06Z-08Z THEN DECREASING TO NEAR 10 KNOTS. AFTER 15Z S/SE WINDS INCREASE TO 15-20 KNOTS WITH GUSTS TO NEAR 25 KNOTS. PREV DISCUSSION... /ISSUED 248 PM CDT WED AUG 20 2014/ SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...STRAY TO ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE COASTAL PLAINS AND SOUTHERN RIO GRANDE PLAINS THROUGH THE LATE AFTERNOON AND EARLY EVENING...COMING TO AN END AROUND SUNSET. WARM AND DRY ON THURSDAY ACROSS SOUTH-CENTRAL TEXAS. MAX AFTERNOON AND EARLY EVENING HEAT INDEX READINGS 103 TO 108 DEGREES ALONG AND EAST OF I-35. LONG TERM (FRIDAY THROUGH WEDNESDAY)...THE MID AND UPPER LEVEL SUB-TROPICAL RIDGE ACROSS THE NORTHEAST GULF WILL CONTINUE TO BUILD NORTHWEST...CENTERING OVER THE LOWER MISSISSIPPI RIVER VALLEY THURSDAY INTO FRIDAY. DRIER AIR WORKING INTO SOUTH-CENTRAL TEXAS AND THE EXPANSION OF THE SOUTHWEST PERIPHERY OF THE RIDGE WILL MAINTAIN WARM AND DRY CONDITIONS FRIDAY THROUGH THE WEEKEND. MAX AFTERNOON AND EARLY EVENING HEAT INDEX READINGS CONTINUE IN THE 103 TO 108 DEGREE RANGE EAST OF I-35. THE MID AND UPPER LEVEL RIDGE WILL FLATTEN AND MOVE NORTHEAST EARLY NEXT WEEK. SLIGHT INCREASE IN MOISTURE MAY LEAD TO ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS ACROSS THE COASTAL PLAINS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 78 101 77 101 75 / - - - - - AUSTIN BERGSTROM INTL AIRPORT 76 101 75 101 72 / - - - - - NEW BRAUNFELS MUNI AIRPORT 75 102 74 101 72 / 10 - - - - BURNET MUNI AIRPORT 75 98 74 97 72 / - - - - - DEL RIO INTL AIRPORT 78 99 77 99 74 / 30 - - - - GEORGETOWN MUNI AIRPORT 77 99 77 99 73 / - - - - - HONDO MUNI AIRPORT 74 100 74 99 71 / 20 - - - - SAN MARCOS MUNI AIRPORT 76 101 76 100 73 / 10 - - - - LA GRANGE - FAYETTE REGIONAL 78 101 78 99 76 / 10 - - - - SAN ANTONIO INTL AIRPORT 79 100 78 101 76 / 10 - - - - STINSON MUNI AIRPORT 78 101 77 101 75 / 10 - - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...10 SYNOPTIC/GRIDS...18 PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Aug 20, 2:50 PM CDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 250 PM CDT WED AUG 20 2014 TXZ171>173-183>194-202>209-217>225-228-212000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 250 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 103 TO 108 DEGREE RANGE EACH DAY DURING THE AFTERNOON AND EARLY EVENING HOURS EAST OF INTERSTATE 35. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 20, 9:55 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 955 PM CDT WED AUG 20 2014 TXZ228-210345- DIMMIT- 955 PM CDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DIMMIT COUNTY UNTIL 1045 PM CDT... AT 952 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF GILSON GROVES...OR 13 MILES SOUTH OF CARRIZO SPRINGS...MOVING NORTH AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CARRIZO SPRINGS... ASHERTON... BRUNDAGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS. LAT...LON 2862 10008 2862 9957 2821 9979 2821 10009 TIME...MOT...LOC 0255Z 185DEG 11KT 2835 9985
Special weather statement, Aug 20, 10:53 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1053 PM CDT WED AUG 20 2014 TXZ218-228-210445- DIMMIT-ZAVALA- 1053 PM CDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAVALA AND NORTHERN DIMMIT COUNTIES UNTIL 1145 PM CDT... AT 1049 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR WINTER HAVEN...OR NEAR CRYSTAL CITY...MOVING NORTH AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CRYSTAL CITY... LA PRYOR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS. LAT...LON 2894 10008 2897 9966 2856 9975 2855 9995 TIME...MOT...LOC 0353Z 177DEG 14KT 2865 9986
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:55 PM CDT | Special Weather Statement | EWX | Dimmit | 50 min |
| Aug 20, 10:53 PM CDT | Special Weather Statement | EWX | Zavala | 52 min |
| Aug 20, 11:22 PM CDT | Special Weather Statement | EWX | Uvalde | 53 min |
| Aug 21, 8:46 AM CDT | Heat Advisory | EWX | DeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson | 10 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.